Colorado, 2011

Hail and Damaging Wind in Colorado, June 8, 2011

June 8, 2011 · NWS BOU · 17 events in 5 counties and zones

Severe thunderstorms, producing hail from quarter to golfball size and damaging winds, swept across parts of Adams, Jefferson, Larimer, Morgan and Weld Counties. The hail was reportedly 5 inches deep in parts of Fort Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms, producing hail from quarter to golfball size and damaging winds, swept across parts of Adams, Jefferson, Larimer, Morgan and Weld Counties. The hail was reportedly 5 inches deep in parts of Fort Collins. Several power poles and fences were damaged by wind in western Greeley. An estimated 5,400 residents lost power for about 90 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 2:30 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT WED JUN 8 2011

.SHORT TERM...UPSLOPE WINDS ARE STRENGTHENING THIS AFTERNOON...
HELPING THE LOW LEVEL MOISTURE HOLD ON OVER THE PLAINS. 12Z NAM
LOOKED TOO HIGH AT FIRST WITH THE DEW POINTS...BUT PERHAPS ONLY BY A
FEW DEGREES. ASSUMING DEW POINTS IN THE UPPER 30S NEAR THE MOUNTAINS
AND LOW 40S FURTHER EAST GIVES CAPES OF 600-800 J/KG. MEANWHILE THE
STRENGTHENING WINDS GIVE A FAVORABLE SHEAR PROFILE...NOT TREMENDOUS
SPEEDS OVERALL BUT IN BALANCE WITH THE AMOUNT OF CAPE WE HAVE.
STRENGTH OF THE CONVECTION WILL BE LIMITED...BUT WE WILL HAVE
FOCUSED CONVERGENCE ALONG THE FOOTHILLS...SOME WEAK LIFT AND SLIGHT
COOLING ALOFT MOVING IN FROM THE WEST BY EARLY EVENING. WE WILL
STILL NEED TO WAIT FOR A COUPLE MORE HOURS OF HEATING...BUT EXPECT A
FEW SUPERCELLS TO DEVELOP IN THE LOW LEVEL CONVERGENCE IN/NEAR THE
MOUNTAINS AND MOVE NORTHEAST. AIRMASS WILL BECOME MORE STABLE
FURTHER EAST THOUGH LOW LEVEL MOISTURE CONVERGENCE MAY OVERCOME THE
CAPPING FOR A FEW HOURS...THEN EXPECT CONVECTION TO DEGENERATE INTO
WEAK SHOWERS IN THE GENERAL LIFT MOVING ACROSS OVERNIGHT. MAIN
THREAT APPEARS TO BE HAIL AROUND AN INCH IN DIAMETER...BUT THE WIND
PROFILE DOES ALSO SUGGEST A DECENT TORNADO THREAT FOR THE FIRST
SEVERAL HOURS OF THE EVENT.

BY THURSDAY MORNING SUBSIDENCE WILL BE MOVING IN FROM THE WEST. LOW
CLOUDS OVER THE EAST MAY TAKE A WHILE TO BURN OFF...BUT EXPECT THE
SUN WILL COME OUT IN THE AFTERNOON. TEMPERATURES WILL BE A BIT
COOLER AGAIN AND WILL BE MARGINAL FOR CONVECTION. EXPECT THE
THUNDERSTORM THREAT TO AGAIN BE DELAYED UNTIL LATE IN THE DAY AND
LIMITED BY LOW CAPES. THERE COULD BE A BIT HIGHER HAIL/HEAVY RAIN
POTENTIAL IF IT CLEARS EARLIER AND THE MOISTURE IS HEATED A BIT MORE
THAN IS CURRENTLY EXPECTED. I DID RAISE HIGHS A COUPLE OF DEGREES ON
THURSDAY IN LINE WITH THE COOLER GFS MOS GUIDANCE.

.LONG TERM...A WEST-SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE
WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. WILL HAVE A CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THURSDAY EVENING. AIRMASS WILL BE
SOMEWHAT UNSTABLE. APPEARS CONVECTION WILL START THURSDAY AFTERNOON
ALONG THE FRONT RANGE AND THEN SPREAD EASTWARD DURING THE EVENING
HOURS. A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS THE FORECAST
AREA THURSDAY NIGHT. THIS WILL BRING A COOLER AND DRIER AIRMASS FOR
FRIDAY. WINDS WILL BECOME SOUTHEAST ACROSS EASTERN COLORADO FRIDAY
AFTERNOON. THIS WILL HELP MOISTURE RETURN TO THE AREA. AIRMASS WILL
BE A LITTLE UNSTABLE LATE IN THE DAY WITH CAPES UP TO 500 J/KG. IF
CONVECTION IS GOING TO FIRE IT WILL NEED TO BE ALONG THE FRONT
RANGE. THE CAP OVER THE NORTHEAST PLAINS WILL BE TOO STRONG FOR
STORMS TO FORM.

EXPECT MORE CONVECTION ON SATURDAY DUE TO MORE MOISTURE AND
INSTABILITY. CAPES WILL TOP OUT AROUND 1500 J/KG AND THERE WILL BE
SOME SHEAR...SO SOME SEVERE STORMS ARE POSSIBLE.

STORMS WILL REMAIN POSSIBLE EACH DAY SUNDAY THROUGH WEDNESDAY. STILL
TO EARLY TO TELL WHICH DAYS WILL BE MORE ACTIVE OR HAVE SEVERE
STORMS...SO WENT WITH A LOW BROADBRUSH OF POPS AT THIS TIME.
TEMPERATURES WILL START TO WARM SATURDAY AND WILL BE NEAR NORMAL
THROUGH THE WEEKEND AND NEXT WEEK.

&&

.AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EARLY EVENING HOURS...THEN A FEW LIGHT SHOWERS ARE
POSSIBLE OVERNIGHT. INSTRUMENT APPROACHES TO KDEN MAY BE NEEDED DUE
TO CEILINGS IN THE SHOWER ACTIVITY. LOW CLOUDS WILL BECOME
WIDESPREAD LATER TONIGHT WITH MVFR CEILINGS AND POSSIBLY AREAS OF
IFR CEILINGS THROUGH THURSDAY MORNING. VFR CONDITIONS LIKELY
THURSDAY AFTERNOON...BUT WITH ISOLATED LATE AFTERNOON/EVENING STORMS.

&&

.HYDROLOGY...THUNDERSTORMS ARE EXPECTED TO MOVE FAST ENOUGH TODAY TO
PREVENT FLASH FLOODING...THOUGH THERE IS A LOW THREAT OF A HALF INCH
OF RAIN IN 30 MINUTES THAT COULD CAUSE PROBLEMS IN THE FOURMILE BURN
AREA IN BOULDER COUNTY.

THERE WILL BE SLIGHTLY MORE MOISTURE AND LESS WIND ALOFT ON THURSDAY
AFTERNOON AND EVENING...WHICH MAY PRESENT A SLIGHTLY HIGHER THREAT
FOR THE BURN AREAS IF TEMPERATURES CAN GET WARM ENOUGH TO PRODUCE
STRONG THUNDERSTORMS.

SNOWMELT RUNOFF SHOULD SHOW A SLIGHT DECREASE OVER THE NEXT DAY OR
TWO DUE TO COOLER TEMPERATURES IN THE HIGH MOUNTAINS. WARMER
TEMPERATURES ARE EXPECTED AGAIN FRIDAY INTO EARLY NEXT WEEK...AND
THIS WILL INCREASE THE SNOWMELT RUNOFF AGAIN.

THE FLOOD WARNING HAS BEEN EXPANDED TO INCLUDE ALL OF JACKSON COUNTY
THROUGH EARLY FRIDAY AFTERNOON. FLOOD ADVISORIES THROUGH SATURDAY
FOR RIVERS AND CREEKS IN GRAND COUNTY...THE LARAMIE AND CACHE LA
POUDRE RIVERS AND TRIBUTARIES IN NORTHERN LARIMER COUNTY AND THE
CACHE LA POUDRE RIVER IN WESTERN WELD COUNTY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/MEIER
Hazardous weather outlook, Jun 8, 9:57 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT WED JUN 08 2011

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT WED JUN 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE
FOOTHILLS AND ADJACENT PLAINS DURING THE LATE AFTERNOON...AND THEN
SPREAD OVER THE NORTHEAST PLAINS DURING THE EVENING HOURS. A FEW
STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER ALONG
WITH BRIEF HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THE
STRONGER STORMS. THE MAIN THREAT OF SEVERE WEATHER WILL BE IN AREAS
WEST OF BRUSH AND LIMON TO THE LOWER FOOTHILLS FROM 3 PM UNTIL 8 PM.

AN UPPER LEVEL DISTURBANCE...INCREASING MOISTURE AND DEVELOPING
UPSLOPE FLOW WILL AID IN STORM DEVELOPMENT BY LATER TODAY. WEST OF
THE DIVIDE...A DRIER AIRMASS WILL RESULT IN LESS NUMEROUS AND WEAKER
STORMS.

HIGH WATER LEVELS WILL CONTINUE OVER GRAND...JACKSON...LARIMER AND
WESTERN WELD COUNTIES DUE TO CONTINUED SNOWMELT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE AGAIN ON THURSDAY WITH A FEW STRONG STORMS POSSIBLE. COOLER
TEMPERATURES THURSDAY WILL HELP SLOW SNOWMELT.

FRIDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS EACH DAY...WITH TEMPERATURES WARMING TO
AROUND SEASONAL NORMALS.  HIGH WATER LEVELS WILL CONTINUE OVER
GRAND...JACKSON...LARIMER AND WESTERN WELD COUNTIES DUE TO CONTINUED
SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM.

GIMMESTAD/MEIER

The radar

The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 8, 5:32 PM MST
Where
Adams County, 12.68 mi NNE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -104.340

Hail, Morgan

When
June 8, 6:32 PM MST
Where
Morgan County, 9.52 mi E of Hoyt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.020, -103.890

Hail, Morgan

When
June 8, 6:52 PM MST
Where
Morgan County, 8.31 mi S of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -103.790

Hail, Morgan

When
June 8, 7:09 PM MST
Where
Morgan County, 6.65 mi SE of Lodi
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -103.600

Hail, Weld

When
June 8, 7:50 PM MST
Where
Weld County, 4.27 mi W of Kersey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.390, -104.460

Hail, Weld

When
June 8, 8:22 PM MST
Where
Weld County, 2.1 mi W of Windsor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -104.920

Hail, Weld

When
June 8, 8:25 PM MST
Where
Weld County, 1.58 mi W of Windsor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -104.910

Hail, Weld

When
June 8, 8:30 PM MST
Where
Weld County, 2.1 mi NW of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -104.910

Hail, Larimer

When
June 8, 8:45 PM MST
Where
Larimer County, 1.05 mi W of Timnath
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.530, -105.000

Thunderstorm Wind, Weld

When
June 8, 8:45 PM MST
Where
Weld County, 3.45 mi S of Windsor
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -104.880

An intense thunderstorm wind gust downed three power poles and several fences.

Hail, Larimer

When
June 8, 9:40 PM MST
Where
Larimer County, 1.26 mi ESE of Timnath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.960

Hail, Larimer

When
June 8, 9:46 PM MST
Where
Larimer County, 2.6 mi SW of Drakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.110

Hail, Larimer

When
June 8, 9:48 PM MST
Where
Larimer County, 3.18 mi NNE of Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.170

Hail, Larimer

When
June 8, 9:58 PM MST
Where
Larimer County, 1.48 mi SSE of Mountain View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.110

Hail, Jefferson

When
June 8, 10:00 PM MST
Where
Jefferson County, 1.48 mi SSE of Jefferson Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.110

Hail, Larimer

When
June 8, 10:10 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 8, 10:22 PM MST
Where
Larimer County, 3.47 mi SW of Drakes
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.510, -105.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313833, 313834, 313835, 313837, 313839, 313840, 313843, 313847, 313852, 313873, 313857, 313861, 313863, 313864, 313866, 313870, 313871.